I am have neuropathy that is getting progressively worse. I would like to explore switching 2 drugs, but question which of the drugs is causing the problem. I am on Ziagen, Intellence, Isentress, Prezista, Norvir, Valcyclovir, & Levocarnitine. Except for the Valcyclovir and Levocarnitine, I have been on the other drugs since March 2008. I gave up Viread and Lipitor in August 2012 because of borderline Magnesium Levels, and neuropathy. But the neuropathy continues. Earlier in this forum it was suggested that the problem was a lack of folate, but I already take folate. My current supplements consists of:
1) Fish oil -- 2000/day, which is 1000mg/day (since 05-25-2011) 2) N-Acetyl Cysteine 600mg capsules (4-6 throughout week) 3) 400 iu of Vitamin E three times per week (Increased from 1/wk 08-20-2012) 4) Selenium 200mg/day 5) Levocarnitine 600mg 1-3/day (switched from Acetyl-L-Carnitine May 2012) 6) Milk Thistle seed 1 tsp weekly (not consistent)
- Alfalfa Pellets 3 pills 2-3/week (usually on weekends high source of Vitamin K)
- B3 250mg/wk (Incorrectly listed at B6 for more than a year)
- Vitamin D2 50,000 iu/week (increased from 40,000 iu/week 08-09-2012) 10 ) Vitmain B2 25mg/day, 3-4 times per/wk.
- Alpha Lipoic Acid 300 mg 1/day (increased from 250mg)
- CoQ10 100mg 3 x Wk [decreased from 100mg/day 09-15-2012]
- Choline Bitartrate 250mg/day (since 08-15-2012)
- 25mg of Vitamin B12 (restarted 09-17-2012)
Prezista already had half resistance when I started it in 2008 and Viread had less than 1/4th of its strength when I changed regimens in 2008. And Abacavir showed mostly full strength, but had complete resistance more than a decade ago. I have three questions for you. My 1st question is can I replace the Abacavir with an attachment inhibitor and Tanox 355, and realistically stay undetectable? My second question is what is the likelyhood that the Intellence, an NNRT is causing the neuropathy? And my third question is can uridine prevent further nerve damage?
The neuropathy is not just in my feet, but other areas of my body, including my eye sockets. I don't want to go blind, and already have significant trouble walking.
Folate deficiency isn't likely, given the fact that I take 400mg of folic acid daily.
I suspect it is the drugs, and not a some nutritional deficiency, but question with of the medications.
I am on Ziagen, Intellence,
Sounds like a challenging situation if your current regimen is working (viral suppression) in the context of fairly considerable HIV drug resistance. Not much dataavailable about long term use/safety of investigational entry inhibitor Tanox 355 that is an antibody that needs to be injected and I am not sure which other attachment inhibitor your are talking about (maraviroc is available as a CCR5 inhibitor--need to demonstrate that you dont have X4 virus to consider that option).There is a test availalbe that can look for X4 virus in cellular DNA for patients who have suppressed virus. Abvacavir has low but not zero association with peripheral neuropathy (I assume that diagnosis has been confirmed by expert neurologic examination/nerve conduction or other specialized studies?).
Uridine (often in form NucleomaxX) has been advocated for treatment of mitochondrial toxicity (believed to contribute to fat loss and peripheral neuropathy in setting of treated HIV infection) based on pilot studies. A well done ACTG study (5229) found that the drug was poorly tolerated and was not clinically effective overall.
You are taking many supplements that have been used/advocated, but not clearly proven to be safe/effective, for mitochondrial related problems such as peripheral neuropathy. That condition remains a very frustrating problem (many treatments have been tried but often disappointing results)that we are seeing less these days with the newer regimens-thank goodness. For severe neuroapthy I otne seekhelp from a pain specialist to try and achieve some degree of comfort/pain control. KH